Alert archive / Ohio / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Sep 17, 2004, 8:41 AM EDT for Pike County, Scioto County, Ohio; Lewis County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 8:41 AM EDT (12:41 UTC)
- Expired
- Sep 17, 2004, 2:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Lewis County, KY, Pike County, OH, Scioto County, OH
The radar
The Cincinnati radar (KILN), 91 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KILN 171245
FFWILN
KYC135-OHC131-145-171845-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
841 AM EDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEWIS COUNTY IN KENTUCKY
PIKE COUNTY IN OHIO
SCIOTO COUNTY IN OHIO
* UNTIL 245 PM EDT
* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER NORTHERN
KENTUCKY AND SOUTHERN OHIO. 2 TO 3 INCHES OF RAIN HAS FALLEN SINCE
MIDNIGHT TIME...WITH AN ADDITIONAL 2 INCHES EXPECTED THROUGH THIS
AFTERNOON.
* AT 841 AM EDT...SEVERAL ROADS IN SCIOTO COUNTY HAVE BEEN CLOSED
ALONG WITH A FEW EVACUATIONS IN FLOOD PRONE AREAS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
MUD SLIDES MAY ALSO POSE AN ADDED THREAT TO AREA ROADWAYS DUE TO THE
UNUSUALLY LONG DURATION OF MODERATE RAINFALL.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS
OR WARNINGS.
LAT...LON 3852 8360 3831 8326 3879 8263 3916 8279
3921 8336 3864 8328 3867 8363
$$
JF/GT1 follow-up statement
000 WGUS71 KILN 171544 FFSILN KYC135-OHC131-145-171845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1144 AM EDT FRI SEP 17 2004 ...A FLASH FLOOD WARNING CONTINUES FOR LEWIS...PIKE AND SCIOTO COUNTIES UNTIL 245 PM EDT... * SOME LOCATIONS IN THE WARNING AREA INCLUDE... CAMP DIX... VANCEBURG... LUCASVILLE... PIKETON... PORTSMOUTH... ROSEMOUNT... SCIOTODALE... SOUTH WEBSTER... AT 1139 AM EDT...COUNTY OFFICIALS REPORTED SEVERAL ROADS CLOSED IN SCIOTO AND LEWIS COUNTIES...WITH A PICKUP TRUCK WASHED DOWNSTREAM IN SALT LICK CREEK IN LEWIS COUNTY. SEVERAL SCHOOLS IN THE AREA HAVE BEEN LET OUT EARLY. MODERATE RAINFALL WILL CONTINUE INTO THE EARLY AFTERNOON HOURS IN THE WARNING AREA WITH AN ADDITIONAL INCH LIKELY. CONTINUED FLOODING PROBLEMS ARE EXPECTED. NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK. $$ JF/GT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:30 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 17, 6:30 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 630 AM EDT FRI SEP 17 2004 AVIATION (12Z-12Z)... KLUK AND KCVG WILL BE ON THE WESTERN FRINGE OF THE PCPN SHIELD THROUGH THE MORNING INTO THE EARLY AFTERNOON...WITH KCMH AND KILN PREVAILING A BIT LONGER. MVFR WITH A FEW IFR CIGS ARE EXPECTED. FURTHER WEST...KDAY APPEARS LIKELY TO DODGE THE BULK OF THE STEADIEST PCPN. AS THE REMAINS OF IVAN PUSH INTO VA TODAY...THE PCPN WILL END NW TO SE LATE MORNING INTO MID AFTERNOON. IN CORRELATION...BY MID TO LATE AFTERNOON...CIGS SHOULD BECOME VFR AT THE TAF SITES...BEFORE BECOMING SCT LATE AFTERNOON INTO THE EVENING. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 425 AM EDT FRI SEP 17 2004 SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... MAIN CONCERN IS OBVIOUSLY THE EFFECTS OF THE REMNANTS OF IVAN. THE RAIN HAS BEEN A LITTLE SLOW TO SPREAD NORTH BUT IT IS MAKING PROGRESS WITH THE HEAVIEST RAIN STILL REMAINING SOUTH OF THE FORECAST AREA SO FAR. ALSO CONTINUE TO SEE SOME SHOWERS ALONG STALLED FRONTAL BOUNDARY STRETCHING ACROSS THE NORTHERN ZONES. MODELS ARE IN RATHER GOOD AGREEMENT WITH THE SYSTEM TAKING IT INTO EASTERN TENNESSEE AND THEN OFF INTO CENTRAL NORTH CAROLINA. THUS IT NOW APPEARS THAT THE EFFECTS OF IVAN WILL BE RELATIVELY SHORT LIVED FOR THE FORECAST AREA. MOST OF THE RAINFALL WILL OCCUR THROUGH 18Z AFTER WHICH TIME THE RAIN WILL TAPER OFF FROM WEST TO EAST. SOME RAIN MAY LINGER INTO THE EVENING IN EASTERN ZONES ALTHOUGH ANYTHING REMAINING AT THAT POINT WILL MOST LIKELY BE LIGHT. HEAVY RAINFALL CONTINUES TO BE A THREAT AND HAVE CONTINUED WITH THE FLOOD WATCH IN THE SOUTHEAST. HOWEVER HAVE SHORTENED THE LENGTH OF THE WATCH SO THAT IT ENDS DURING THE EVENING. THERE WILL CONTINUE TO BE A SHARP CUT OFF TO THE PRECIPITATION ON THE NORTHWEST EDGE OF THE SYSTEM. BUT UNCERTAINTY OF HOW FAR IT PROGRESSES ALONG WITH SOME RAIN CONTINUING ALONG THE REMNANTS OF THE FRONT RESULTS IN CHANCE POPS FOR THE NORTHWEST ZONES. HIGH PRESSURE WILL BUILD IN BEHIND THE TROPICAL SYSTEM. MODELS SUGGEST THAT THE COOLER DRIER AIRMASS WILL BE A LITTLE MORE PRONOUNCED THAN SHOWN PREVIOUSLY. SO HAVE LOWER TEMPERATURES... ESPECIALLY LOWS...AND ALSO DEW POINTS FROM SATURDAY THROUGH SUNDAY NIGHT. THERE SHOULD BE LITTLE CLOUD COVER ONCE TODAYS SYSTEM MOVES OUT. THE FOLLOWING WAS ORIGINALLY ISSUED AT 339 PM EDT THU SEP 16 2004 LONG TERM (SUNDAY THROUGH THURSDAY)... WITH IVANS REMNANTS NOW PROGGED TO MOVE AWAY FROM THE AREA BY SUNDAY...HAVE REMOVED CHANCE POPS SUNDAY AND MONDAY. PUT IN CHANCE FOR THURSDAY ALONG AND NORTH OF I-70 WITH FRONT EXPECTED NEAR LAKE ERIE. REST OF LONG TERM DRY WITH RIDGE IN PLACE. TEMPS: FORECASTING NEAR TO SLIGHTLY ABOVE AVERAGE READINGS WITH NO LARGE SCALE WARM OR COLD ADVECTION EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...FLOOD WATCH THROUGH 10 PM OHZ064-065-073-074-079>082-088. IN...NONE. KY...FLOOD WATCH THROUGH 10 PM KYZ097>100. &&
Hazardous weather outlook, Sep 17, 4:48 AM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 448 AM EDT FRI SEP 17 2004 KYZ097>100-OHZ064-065-073-074-079>082-088-180843- ADAMS OH-BRACKEN KY-BROWN OH-FAIRFIELD OH-HIGHLAND OH-HOCKING OH- LEWIS KY-MASON KY-PICKAWAY OH-PIKE OH-ROBERTSON KY-ROSS OH-SCIOTO OH- 448 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY THE REMNANTS OF HURRICANE IVAN ARE FORECAST TO MOVE SLOWLY NORTHEAST ALONG THE APPALACHIAN MOUNTAINS OVER THE NEXT SEVERAL DAYS. THIS WILL PRODUCE WIDESPREAD RAIN OVER SOUTHEAST OHIO AND NORTHEAST KENTUCKY TODAY THROUGH THIS EVENING. SOME OF THE RAIN WILL BE HEAVY AT TIMES. THIS SAME AREA RECEIVED HEAVY RAIN JUST LAST WEEK FROM THE REMNANTS OF HURRICANE FRANCES. AS A RESULT...ANY ADDITIONAL HEAVY RAIN WILL LIKELY LEAD TO FLOODING PROBLEMS. PLEASE SEE CLEFFAILN PRODUCT FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046- 051>056-060>063-070>072-077-078-180843- AUGLAIZE OH-BOONE KY-BUTLER OH-CAMPBELL KY-CARROLL KY-CHAMPAIGN OH- CLARK OH-CLERMONT OH-CLINTON OH-DARKE OH-DEARBORN IN-DELAWARE OH- FAYETTE OH-FAYETTE IN-FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY- GREENE OH-HAMILTON OH-HARDIN OH-KENTON KY-LICKING OH-LOGAN OH- MADISON OH-MERCER OH-MIAMI OH-MONTGOMERY OH-OHIO IN-OWEN KY- PENDLETON KY-PREBLE OH-RIPLEY IN-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 448 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Flash Flood Warnings in Ohio, 2004Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.